Safety Considerations For Diabetes Caregivers
Assisting with insulin injections is a vital part of your role as a caregiver. Review the tips below to learn how to ensure medication safety, how to make injections as easy as possible for both you and your loved one and how to easily incorporate insulin use into your daily routine.
Low blood glucose, or hypoglycemia, can happen for several reasons:
- Skipped or smaller meals due to poor appetite, problems with dentures or difficulty preparing food. This is where rapid-acting insulins offer an advantage: if a person ate less than planned, they can reduce the dose of insulin to compensate because rapid-acting insulin can be taken right after eating. In contrast, short-acting insulin must be taken before eating.
- Poor kidney function
- Other medicines affecting blood sugar
- Inconsistent use of injection sites. The abdomen absorbs insulin faster than the arms. The arms absorb insulin more quickly than the thighs, and the buttocks absorb the slowest. Switching from the arms or thighs to the abdomen can cause blood glucose levels to fall too fast.
- Advancing age can make it more difficult for people to recognize signs of low blood sugar such as heart palpitations, sweating or shaking.
- Special care should be taken by people who use insulin and the following:1
- Alcohol Small amounts of alcohol taken with meals are generally not a problem. Larger amounts can increase the effect of insulin and cause low blood glucose, often a few hours after drinking.
- Beta-blockers These medicines increase the chance of having either high or low blood glucose. They can also cover up some signs of low blood glucose, such as a rapid heartbeat, and cause low blood glucose levels to last longer than normal.
- Corticosteroids Medicines such as prednisone can increase blood glucose levels, so insulin doses may need to be increased during steroid treatment and for some time afterwards.
- Pentamidine For individuals with type 2 diabetes, this medicine can cause the pancreas to release insulin too fast, which lowers blood glucose. The dose of pentamidine or insulin or both may need to be adjusted.
If you, the caregiver, are concerned about accidental needlesticks when injecting a family member, ask your doctor or pharmacist about safety-engineered insulin syringes. These are primarily designed to protect healthcare professionals and caregivers from accidental needlesticks and other sharps injuries.
BD offers safety-engineered insulin syringes in two different designs: BD SafetyGlide™ insulin syringe has a sliding safety arm that can be activated with one hand. The BD Safety-Lok™ insulin syringe requires two hands to activate the sliding safety sleeve.